Kansas, 2008

High Wind in Kansas, March 31, 2008

March 31, 2008 · NWS EAX · 1 event in 1 county or zone

Strong low level jet propagated to the surface, during the morning hours of March 31, 2008. Light rain evaporating as it fell, combined with the low level jet, to produce wind gusts up to 60 mph, across portions of Johnson county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong low level jet propagated to the surface, during the morning hours of March 31, 2008. Light rain evaporating as it fell, combined with the low level jet, to produce wind gusts up to 60 mph, across portions of Johnson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 31, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 31, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 AM CDT MON MAR 31 2008

...UPDATED AVIATION AND CURRENT DISCUSSION...

.DISCUSSION...

WILL GO AHEAD AN CANCEL THE WATCH NOW THAT STORMS HAVE RAPIDLY MOVED
OFF TO THE EAST. ALSO WATCHING STRONG WINDS JUST OFF THE SURFACE
THAT ARE MOVING INTO AREAS JUST SOUTH OF KANSAS CITY. THESE WINDS
SEEM TO BE ASSOCATED WITH OUTFLOW FROM CONVECTIVE CLUSTER THAT IS IN
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THIS IS ALSO OCCURRING AS
WARM FRONT IS JUMPING TO THE NORTH ACROSS EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI. TEMPERATURES ARE RESPONDING...SO WILL ALSO DO
SOME TWEAKING TO TODAYS HIGHS.

PC

&&

.PREV DISCUSSION...
/400 AM CDT MON MAR 31 2008/
INTERESTING SCENARIO WITH A COUPLE OF SHORT WAVES EMBEDDED IN
TROUGHING OVER THE WEST. ONE WAVE THIS MORNING IN NORTHWEST KANSAS
WILL BE MOVING INTO SOUTHEAST SOUTH DAKOTA BY MID MORNING...WHILE A
SECOND WAVE IN NEW MEXICO AT 12Z WILL MOVE INTO SOUTHWEST KANSAS AND
THE TEXAS PANHANDLE BY 18Z. A STRONG UPPER JET IN THE BASE OF THE
TROUGH WILL BE CUTTING ACROSS TEXAS TODAY...BUT AN OFFSHOOT OF THIS
JET WILL BE DEVELOPING WITH ACROSS KANSAS AND INTO EASTERN NEBRASKA
WITH THE FIRST SHORT WAVE. ALREADY SEEING THE EFFECTS OF THESE TWO
WAVES WITH A CLUSTER OF STORMS ACROSS NORTHEAST KANSAS AND A SECOND
CLUSTER ACROSS NORTHEAST OKLAHOMA.

FOR THIS MORNING...EXPECT STORMS IN KANSAS TO CONTINUE TO TRACK TO
THE NORTHEAST ACROSS NORTHWEST PORTIONS OF FORECAST AREA. THESE
STORMS WILL BE ELEVATED TO THE NORTH OF A SURFACE LOW THAT WILL BE
MOVING TO NEAR TOPEKA BY 12Z. MAIN THREAT FROM THESE STORMS WILL BE
HAIL. MAY ALSO SEE SCATTERED STORMS DEVELOPING IN THE WARM
SECTOR...BUT MAIN SHOW FOR STORMS IN THE FORECAST AREA WILL BE WITH
THE COLD FRONT AS IT SWINGS THROUGH THE REGION MAINLY IN THE
AFTERNOON. ONE INHIBITING FACTOR FOR STORMS THIS AFTERNOON WILL BE
THE PERSISTENT CLOUD COVER...SO DESPITE AREA COMING INTO THE WARM
SECTOR OF THE STORM...TEMPERATURES WILL STRUGGLE A BIT. STILL MODELS
ADVERTISE SBCAPES CLIMBING INTO THE 1000 TO 1200 RANGE THIS
AFTERNOON AHEAD OF THE FRONT...WITH RAPIDLY WEAKENING CAP.
UNIDIRECTIONAL SHEAR PROFILES WOULD SUPPORT HAIL AND DAMAGING WINDS
WITH BOWING SEGMENTS THAT DEVELOP WITH STORMS ON THE FRONT...WITH
THE TORNADIC THREAT LESS LIKELY THIS FAR NORTH.

SEVERE THREAT WILL END WITH FRONTAL PASSAGE...AND THE COLDER AND
DRIER AIR POURS IN BEHIND THE FRONT TONIGHT. NEXT CHANCE OF STORMS
WILL ARRIVE LATER ON WEDNESDAY AS NEXT IN THE SERIES OF SHORT WAVE
TROUGHS HEADS TO THE REGION MID WEEK.

PC

&&

.AVIATION...

WARM FRONT MOVING NORTH QUICKLY. WINDS PICKING UP OUT OF THE SOUTH
AFTER THE FRONT MOVES THROUGH. COLD FRONT EXPECTED TO TRIGGER A LINE
OF SHOWERS AND THUNDERSTORMS BY LATE MORNING IN EASTERN KANSAS.
TIMING OF FRONT SHOULD HAVE IT PAST THE TAF SITES BY EARLY AFTERNOON
WITH A WIND SHIFT TO THE WEST BEHIND IT.  CIGS QUITE TRICKY WITH
THIS SITUATION. THERE IS A POTENTIAL OF A PERIOD OF SOME MVFR CIGS
BEHIND THE FRONT BUT NAM SHOWING CIGS LIFTING THIS EVENING AS DRIER
AIR IS PULLED EAST OUT OF KANSAS AS SURFACE RIDGING BUILDS IN.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 31, 5:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT MON MAR 31 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
604 AM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND IN ADVANCE OF A COLD
FRONT MOVING OUT OF EASTERN KANSAS THIS MORNING TO THE INTERSTATE 35
CORRIDOR BY ABOUT 1 PM...THEN TO A KIRKSVILLE TO CLINTON LINE BY
LATE AFTERNOON. THE FRONT SHOULD BE EAST OF THE FORECAST AREA BY
EARLY THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS...HOWEVER THE
STORMS SHOULD BE MOVING FAST ENOUGH TO NOT PRODUCE A FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL RETURN TO SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON...OVERSPREADING THE OUTLOOK
AREA WEDNESDAY NIGHT AND CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY FOR MOST OF THE
OUTLOOK AREA...MAINLY IN THE AFTERNOON. EXTREME NORTHWEST MISSOURI
AND NORTHEAST KANSAS MAY NOT NEED SPOTTERS AS THE FRONT WILL BE
MOVING THROUGH BEFORE THE NOON HOUR.

PC

In the hours before

Local storm report, Mar 31, 6:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HAIL             LONG BRANCH STATE PARK  39.74N 92.52W
03/31/2008  M0.75 INCH       MACON              MO   CO-OP OBSERVER

&&

GAMIS
Local storm report, Mar 31, 6:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND GST 4 N LEES SUMMIT         38.97N 94.38W
03/31/2008  M59 MPH          JACKSON            MO   ASOS

            MEASURED AT LEES SUMMIT AIRPORT

&&

21
Local storm report, Mar 31, 6:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     NON-TSTM WND DMG 2 S GRANDVIEW           38.85N 94.52W
03/31/2008                   JACKSON            MO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED ROOF DAMAGE AT HWY 150.
            SHINGLES MISSING OFF OF ROOF.

&&

DDEROCHE
Local storm report, Mar 31, 6:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     NON-TSTM WND DMG RAYMORE                 38.81N 94.46W
03/31/2008                   CASS               MO   NWS EMPLOYEE

            E60 MPH GUSTS...CONSTRUCTION SITE MATERIALS STREWN 100
            YARDS ACROSS FIELD...STOPLIGHTS INOPERABLE AT 291 HWY AND
            58 HWY...ROOF DAMAGE TO BANK IN RAYMORE.

&&

ADOLPHSON
Local storm report, Mar 31, 6:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 3 N PLEASANT HILL       38.84N 94.27W
03/31/2008  E60.00 MPH       JACKSON            MO   NWS EMPLOYEE

            LARGE TREES DOWNED NUMEROUS POWER LINES

&&

21
Local storm report, Mar 31, 7:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     NON-TSTM WND GST 5 SW OLATHE             38.84N 94.88W
03/31/2008  M58 MPH          JOHNSON            KS   ASOS

            MEASURED AT NEW CENTURY AIRPORT

&&

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Johnson

When
March 31, 7:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

A wind gust to 60 mph was measured at the Johnson County Executive Airport, and a wind gust was measured at 58 mph, at the New Century Airport in Olathe.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84598.